Nsaids and a fracture: I have been reading that... - PMRGCAuk

PMRGCAuk

12,972 members23,536 posts

Nsaids and a fracture

Linny3
Linny3

I have been reading that nsaids are really bad when recovering from a fracture. I couldn't find any definitive as to whether or not prednisone interferes with the healing of a fracture. If anybody knows anything about this I would appreciate hearing from you.

Thanks

4 Replies
DorsetLady
DorsetLadyPMRGCAuk volunteer

I don’t think NSAIDs are “really bad” when recovering from fracture.......having looked at research much of it seems to be on mice and rabbits where results say -

“ NSAIDs are commonly prescribed to control pain in patients with fractures. Laboratory studies have found that their antiprostaglandinq properties delay callus formation and subsequent healing. However, human studies evaluating the effects of NSAIDs on fracture healing have found variable results”

Similarly, research on Steroids say -

“could inhibit endochondral ossification and delay the healing process, especially hard callus formation (woven bone) and bone remodeling during healing. It also could significantly decrease bone biomechanical properties”

So yes, both may interfere with recovery, but then so do other drugs.

PMRpro
PMRproAmbassador

Why - do you have a fracture? If you are on pred you shouldn't be taking NSAIDs regularly anyway, both can cause gastric irritation, both together is worse. It is said that pred interferes with the healing process but it seems to depends on the person. We have had plenty of people who say they healed normally - I can only speak for soft tissue damage, ligaments mainly, but they healed perfectly and the orthopod was surprised how quickly.

Linny3
Linny3 in reply to PMRpro

Yes I found out I have a labral hip tear and a pelvic fracture. Dr. said it is very unusual and I have no Idea how it happened. The pain is off the charts and was going to drive me crazy, so I was taking 1 aleve a day for a week with protection for my stomach. It was a very small helpwith the pain. My blood pressure was going up so I quit taking it.

I have a bone density next week and that will be very interesting to see what is happening with my bones.

Thanks for the reply

PMRpro
PMRproAmbassador in reply to Linny3

Sorry - yes, I remember now.

You may also like...